Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Weight gain due to SSRIs. Is there a medical reason for the gain and inability to lose?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 47 Questions
over 2 years I have been on / off ssri medications. each time while on them I gained weight but tried 4 different types to see if one would not cause weight gain.when I quit them it would take 3 months to start losing again. this time it has been 3 and a half months and I havent lost any of the 30 lbs gained. I eat within my caloric range and excercise.this isnt a case of I was feeling better so ate more. I'm about to make an appt with an endo but I would like to know if you have ever experienced a patient with the same issue and is there a medical reason for the gain and inability to lose?
Posted Sat, 28 Apr 2012 in Medicines and Side Effects
Answered by Dr. Abhijeet Deshmukh, 16 hours later


Thank you for choosing to seek information here and for your precise query.

We do encounter similar challenges where people who have stopped SSRIs have difficulty losing the extra weight they gained as a side effect. Following are some of the factors that might contribute to your situation.

1) Prozac is not the most preferred SSRI when you want to avoid weight gain. It has an appetite suppressant effect, though. But this effect is not significant enough and the side effect of weight gain is overpowering usually. If earlier you have used an SSRI which is known to induce weight gain lesser than Prozac, such as Zoloft, it might take longer for you to be able to reduce weight. Paroxetine (Paxil) is known to induce weight gain the most while Sertraline (Zoloft) one of the least.

2) There is always something more one can do about diet and exercise. The exercise that helped you about two years back may not be enough at the present. It has been shown that individuals taking SSRI medications usually require more amounts of exercise and a stricter calorie management. You might want to examine this aspect.

3) Since the mechanism underlying the weight gain due to SSRIs is still poorly understood, we cannot say with certainty that the sustained weight gain you have is due to any play of the receptors. And different individuals respond differently to the same group of medicines. However, there is certainly an established association between SSRI use and weight gain. Some individuals may lose weight while on SSRIs.

There appears to be no medicine related reason for why you are not able to lose weight. And 'inability to lose weight' could be re-framed as 'difficulty losing weight'. Apart from some physical (medical) reason, which I have mentioned in the following paragraph, the common reasons for difficulty losing weight are -

1.     Inadequate physical exercise
2.     A more sedentary lifestyle
3.     Inappropriate diet plan
4.     Slight or significant craving for carbohydrates

Of course, these may not apply to you. However, you might want to see if the amount of exercise is a bit inadequate.

One of the commonest medical reasons for difficulty losing weight is hypothyroidism. A low functioning thyroid is associated with depressive disorders. Thus, it is apt that you have chosen to consult an Endocrinologist. Hypothyroidism or a few more endocrine disorders might actually prevent the weight loss in spite of your efforts.

I hope this reply helps you. Please revert to me if you want to discuss more.

Wish you good health.

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Follow-up: Weight gain due to SSRIs. Is there a medical reason for the gain and inability to lose? 4 hours later
just an fyi. when I finally do start to lose ssri weight. its in a yo yo way. lose 5 gain 4 lose 6 gain 5 etc. very odd. anyway this morning I weighed in at the lowest in a while so hopefully the extra weight is finally starting to come off. thank you
Answered by Dr. Abhijeet Deshmukh, 2 hours later

Thank you for writing back.

This sounds encouraging, indeed. The pattern of weight loss/gain that you have mentioned is not a norm and it may not be of a lot of significance in the long run. What is important is that you are able to achieve your weight goal and keep it. Hopefully, the endo consultation throws some more light on this situation.

Wish you good luck with the weight loss.

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor